Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 72, NWS Wakefield, VA

September 10, 2020Lancaster County, Middlesex County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 10, 2020, 3:47 AM EDT for Lancaster County, Middlesex County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2020, 3:47 AM EDT (07:47 UTC)
Expired
Sep 10, 2020, 6:45 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, VA, Middlesex County, VA

The radar

The Norfolk radar (KAKQ), 89 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS51 KAKQ 100747
FFWAKQ
VAC103-119-101045-
/O.NEW.KAKQ.FF.W.0072.200910T0747Z-200910T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
347 AM EDT Thu Sep 10 2020

The National Weather Service in Wakefield has issued a

* Flash Flood Warning for...
  Western Lancaster County in eastern Virginia...
  Northwestern Middlesex County in eastern Virginia...

* Until 645 AM EDT.

* At 347 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 3 and 4 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Urbanna, Senora, Mollusk, Bertrand, Slabtown, Water View, Remlik, 
  Millenbeck, Samos and Cooper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Do not stay in areas subject to flooding when 
water begins rising.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3776 7661 3778 7659 3778 7653 3773 7646
      3770 7647 3769 7647 3765 7648 3759 7654
      3762 7662 3766 7664 3773 7665

FLASH FLOOD...RADAR INDICATED

$$

Poche

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:45 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 10, 2:45 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
245 AM EDT Thu Sep 10 2020

.SYNOPSIS...
A coastal trough will remain near the area through Thursday.
This will result in widespread clouds and numerous showers and
possible thunderstorms to continue across the region. A
boundary approaches the local area from the north Thursday night
and crosses part of the local area during the day on Friday.
That front stalls over the region for the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 235 AM EDT Thursday...

Another unsettled/wet day on the way across most of the FA today.
Ridge aloft does extend from the wrn Atlantic WSW to the wrn
gulf states. However...there is a weakness in that ridge...basically
INVOF the mid-Atlantic region. Ongoing SHRAs/ISOLD tstms extend
from near the NC coast NNW through ern VA. That area is expected
to expand into the morning hours. Would not rule out localized
heavy rain just like that which occurred over parts of interior
SE VA early Wed morning. Sfc trough and an weak sfc lo pres will
be drifting inland/NW from near the coastal Carolinas through
today. A very prominent H85-H7 theta-E ridge axis sets up INVOF
the trough midday/this afternoon along-just E of I 95 w/ an
enhanced lo level SSE jet avgg 20-25 kt continuing to feed
moisture over that area. Expecting more convective development
today and thus ISOLD-SCT tstms by afternoon...mainly along-E of
I 95. Forecast PW's aoa 2" over much of the FA. Avg QPF 1-2"
(less far W and possibly right near the coast)...but localized
very heavy rain may lead to totals much higher (which would
increase flooding). The current Flash Flood Watch will remain as
is...though will be considering its expansion to the E (closer
to the coast)...esp over the lower MD ern shore. Mostly cloudy
today...except possibly partly sunny near the coast in SE VA-NE
NC. Highs in the u70s- l80s...m80s SE VA-NE NC.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
As of 245 AM EDT Thursday...

Pcpn coverage diminishes again tonight...but ISOLD-SCT showers
will remain possible through the night. Lows ranging mainly from
70-75F. The strong cold front that is currently stretching from
the ern Great Lakes-srn Plains slowly crosses the local area
(from the NNW) Fri...but weakens some as it does so. Little or
no noticeable clearing/drying is expected with/behind the front.
PoPs Fri 30-40% N...60-80% central and S. Highest potential for
locally heavy rain Fri looks to over srn VA-NE NC. Highs in the
u70s-around 80F N to 80-85F SE.

Hi pres settles over New England Fri night before moving over
the Canadian Maritimes on Sat. That high will try to build into
the local area during this time while the front stalls across
far srn portions of the FA. However...still have PoPs of 20-30%
N/40-50% S on Sat (mainly SHRAs...perhaps ISOLD tstms S). Highs
Sat from the m-u70s N and central areas...l80s far SE VA-NE NC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 345 PM EDT Wednesday...

Unsettled weather continues for the end of the weekend with a
stationary front and weak low off the Mid Atlantic and SE coast and
a series of short waves advancing from the Great Lakes through the
northeast. A cold front crosses the area overnight Sunday into early
Monday, but with the final shortwave axis not expected to cross the
area until late Monday into early Tuesday, additional showers/storms
will be expected on Monday as well. Drier weather finally returns
for Tuesday and Wednesday as strong high pressure builds in from the
north. The warmest day will be Sunday with high temps ranging from
the lower 80s north and west, to mid and upper 80s over the
southeast. Low temps Sunday and Monday morning in the upper 60s to
lower 70s. A cooler trend behind the front and by Tuesday and
Wednesday expecting highs in the low to mid 70s inland to near 80
over the southeast. Low temps in the mid and upper 50s NW to mid and
upper 60s close to the coast.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 115 AM EDT Thursday...

VRB CIGs (IFR/MVFR) across most of the region through the 06Z/10
TAF forecast period. Coverage of pcpn has waned...but is
expected to ramp up by later this morning and continue through
this evening. VFR CIGs are poss...mainly across far SE VA-NE NC
later today. There is the potential of very heavy rain from
SHRAs...ISOLD-SCT tstms. ESE winds avg 10 kt or less. Widespread
SHRAs...and poss ISOLD afternoon/evening tstms are expected
again on Fri w/ potential fog/stratus Fri morning. BKN-OVC
clouds and high PoPs will remain for much of the upcoming
weekend/into early next week.

&&

.MARINE...
As of 405 PM EDT Wednesday...

A coastal trough will remain near the area through Thu. ENE
winds generally 10-15 kt with isolated gusts to near 20 kt were
occurring over the waters late this aftn. Waves were 1-3 ft, and
seas were 3-5 ft. Will maintain SCA's for the lower James River
(638), the lower Ches Bay (632-634), and the three srn coastal
zns until 10 PM this evening or 1 AM tonight.

Once the axis of the coastal trough moves inland late tonight
into Thu morning, the pressure gradient will weaken and winds
will become E then SE 5-10 kt from Thu morning into Thu night.

The center of a sfc high pressure will track along the
U.S./Canada border Fri into Sat. As the center of high pressure
tracks to the north of the region this weekend, NE then E winds
will increase to 15-25 kt across the waters. Seas will likely
build to 6-7 ft and waves 3-5 ft. SCA's will likely be needed
for most of our waters over the weekend.

&&

.HYDROLOGY...
As of 1045 PM EDT Wednesday...

IsSued a Flood Warning for the Blackwater River near Zuni as
the gauge there continues rising and is expected to exceed minor
flood thresholds shortly. Have kept Franklin out of the warning
for now as the latest forecast keeps them below flood stage.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch through this evening for VAZ064-075>090-092-
     093-096-511>525.
MARINE...Small Craft Advisory until 7 AM EDT this morning for ANZ654-
     656-658.

&&

SYNOPSIS...ERI
NEAR TERM...ALB
SHORT TERM...ALB/ERI
LONG TERM...ALB/CMF
AVIATION...ALB
MARINE...TMG
HYDROLOGY...
Hazardous weather outlook, Sep 9, 4:33 PM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
433 PM EDT Wed Sep 9 2020

VAZ064-075>090-092-093-096-511>525-102045-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
433 PM EDT Wed Sep 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-065>069-095-097-509-510-
102045-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Norfolk/Portsmouth-Chesapeake-
Western Louisa-Eastern Louisa-
433 PM EDT Wed Sep 9 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Scattered to numerous showers are expected through tonight. Locally
heavy rainfall from the showers could result in a few instances of
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from
the showers and storms could result in a few instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-102045-
Eastern Currituck-Virginia Beach-
433 PM EDT Wed Sep 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered to numerous showers are expected through tonight. Locally
heavy rainfall from the showers could result in a few instances of
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from
the showers and storms could result in a few instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-102045-
Maryland Beaches-Accomack-Northampton-
433 PM EDT Wed Sep 9 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered to numerous showers are expected through tonight. Locally
heavy rainfall from the showers could result in a few instances of
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from
the showers and storms could result in a few instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 10:46 PM EDTAreal Flood WarningAKQIsle of Wight, Southampton33 hr
Sep 10, 3:01 AM EDTAreal Flood AdvisoryAKQGloucester, Lancaster, Mathews, Middlesex3 hr
Sep 10, 4:25 AM EDTAreal Flood AdvisoryAKQEssex, King and Queen, Middlesex3 hr
Sep 10, 4:32 AM EDTAreal Flood AdvisoryAKQHanover, King and Queen, King William3 hr
Sep 10, 5:18 AM EDTAreal Flood AdvisoryAKQRichmond, Westmoreland3 hr
Sep 10, 5:53 AM EDTAreal Flood AdvisoryAKQLancaster, Northumberland2 hr
Sep 10, 6:09 AM EDTSpecial Weather StatementAKQGloucester51 min
Sep 10, 6:46 AM EDTAreal Flood AdvisoryAKQLancaster, Middlesex119 min
Sep 10, 6:46 AM EDTSpecial Weather StatementAKQCity of Norfolk, City of Portsmouth44 min
Sep 10, 7:20 AM EDTAreal Flood WarningAKQEssex, King and Queen, Lancaster, Middlesex6 hr
Sep 10, 7:40 AM EDTAreal Flood AdvisoryAKQNorthampton3 hr
Sep 10, 8:01 AM EDTSpecial Weather StatementAKQCity of Chesapeake44 min
Sep 10, 8:57 AM EDTSpecial Weather StatementAKQCity of Virginia Beach48 min
Sep 10, 9:57 AM EDTSpecial Weather StatementAKQIsle of Wight, City of Suffolk48 min
Sep 10, 10:14 AM EDTFlash Flood WarningAKQLancaster, Middlesex3 hr
Sep 10, 10:31 AM EDTAreal Flood AdvisoryAKQIsle of Wight, City of Suffolk3 hr
Sep 10, 11:16 AM EDTSpecial Weather StatementAKQIsle of Wight44 min
Sep 10, 2:51 PM EDTAreal Flood AdvisoryAKQEssex, Richmond, Westmoreland21 min
Sep 10, 3:12 PM EDTFlash Flood WarningAKQEssex, Richmond, Westmoreland3 hr
Sep 10, 3:32 PM EDTAreal Flood AdvisoryAKQEssex, Hanover, King and Queen, King William, New Kent3 hr
Sep 10, 3:40 PM EDTAreal Flood AdvisoryAKQEssex, Richmond, Westmoreland3 hr
Sep 10, 4:05 PM EDTFlash Flood WarningAKQHanover, King and Queen, King William, New Kent3 hr
Sep 10, 4:48 PM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Henrico, Prince George, City of Hopewell3 hr
Sep 10, 5:35 PM EDTAreal Flood AdvisoryAKQDinwiddie, Greensville, Prince George, Sussex, City of Emporia3 hr
Sep 10, 5:52 PM EDTAreal Flood WarningAKQEssex, Richmond, Westmoreland6 hr
Sep 10, 6:00 PM EDTSpecial Weather StatementAKQRichmond45 min
Sep 10, 6:04 PM EDTAreal Flood AdvisoryAKQCharles City, Dinwiddie, Prince George, City of Petersburg3 hr
Sep 10, 6:57 PM EDTFlash Flood WarningAKQPrince George, City of Hopewell, City of Petersburg2 hr
Sep 10, 7:32 PM EDTAreal Flood AdvisoryAKQCharles City, Isle of Wight, James City, Prince George, Southampton, Surry and 3 more3 hr

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.